Talk

Advanced search

sleeping pill addiction

(23 Posts)
Grace212 Sun 21-Jul-19 19:09:39

anyone have any experience of this?

I've been taking 3.75mg zolpidem/zopiclone etc - whatever I can buy - for years. Frankly speaking it's got me through work and my father's death.

I want to stop. Partly because I think it's having a negative effect on my health, partly because - brutal honesty - I think soon I won't be able to get it anyway.

I just wondered if anyone had any experience of this. I have depression and anxiety generally but would say they are currently well managed so now is the time to try.

I do live in an awful area full of resounding thumping noise, so that's going to take some getting used to.

I'm really hoping people have stories of feeling healthier generally after coming off this. It's hard because compared to not sleeping, it's pretty good blush

Grace212 Sat 27-Jul-19 20:37:45

Hopeful bump....

anon812 Sat 27-Jul-19 21:14:49

Earplugs and nytol could be an alternative?

I've never been totally addicted to sleeping pills but have been a regular user and know it's linked to depression which I have had.

To be completely honest, the thing that got me off of sleeping pills was getting pregnant as you aren't meant to take them during pregnancy. I had no choice but to go cold turkey and the first few weeks were a sleepless hell but I'm fine now and fall asleep naturally. Im 5 months pregnant and have had maybe 2 nights where I couldn't sleep (I think it may be more to do with the heat though).

Sorry if that is not very helpful!

Gigia Sat 27-Jul-19 21:20:49

I was addicted to zopiclone after being prescribed them following the death of my mum. I bought them online after being refused by the GP as I had them for months. Finally I went cold turkey. I am not going to lie, it was brutal for about four days. Reverse insomnia, cold sweats, felt terrible. A year later I feel healthier, less groggy, forget less stuff and generally sleep ok. I scared myself silly reading the death stats on the stuff and that made me quit. I highly recommend weaning yourself off slowly if you can which I should have done.

Grace212 Sat 27-Jul-19 21:22:33

Thank you, I appreciate the replies

I do wear earplugs but the only ones that can beat the noise here are the steel and rubber ones which are quite painful so I stick with the wax ones

I can’t take nytol or phenergen as they make me feel horrendously ill.

I now have another reason to stop as I think I’m going to be moving and will be starting to drive again. Of course I wouldn’t drug drive.

I was just really hoping someone would say they feel better off them than on them, if you see what I mean! You hear a lot of horror stories about addiction but I’ve never had to increase the dose. I think they make me a bit slower when running and also hear that they are linked to dementia and so on.

How did you find it being off them? Thanks so much for the reply, I really appreciate it as I can’t tell anyone in real,life.

Gigia Sat 27-Jul-19 21:24:06

Being off them has made me think clearer, feel less groggy and less forgetful. Long term I think they can be really damaging.

Holenewme Sat 27-Jul-19 21:25:08

I’m in the same spot as you. Also a complete cop out as I don’t think I’ll be able to get any soon so trying to get myself sorted before that happens. I do worry about my health but to be perfectly honest I think my mental health will suffer more without taking them.

Watching with interest

Grace212 Sat 27-Jul-19 21:25:24

Cross post Gigia

Thank you

I don’t mind 4 days cold turkey if it’s safe, I do contract work and probably won’t work first half of August.

I was hoping the low dose would mean cold turkey is okay? I did try it once before, was asleep for about 2 hours a night but cracked because I couldn’t do my job properly (was in v long hours demanding job at the time).

Grace212 Sat 27-Jul-19 21:29:04

Cross posting everywhere

Hole, yes, I know what you mean. Me on sleeping pills has done okay over the years. And I don’t cry from sleep deprivation which never looks professional! 🤦🏽‍♀️

So complicated, I had an elderly neighbour who took them for about 30 years and couldnt believe it when her prescription was stopped. She drove everywhere, in those days it was considered fine.

Grace212 Sat 27-Jul-19 21:31:18

Gigia, I don’t feel groggy but I do feel some sort of cumulative effect is happening, or something is affecting my brain coordination when running.

anon812 Sat 27-Jul-19 21:34:38

I 100% feel better off them than on them. I got into a bad cycle of using tablets (e.g. pro plus, modadinil) or strong coffee first thing to counteract the sleeping pills still in my system, then kept drinking coffee throughout the day to stay awake, then to sleep took a sleeping pill.

I don't take any of that now (though still have a morning coffee) and feel so much better pill-free, even with pregnancy brain on top of it.

Jaffacakebeast Sat 27-Jul-19 21:46:55

My gp would only give them me for 7 days, apparently too addictive, how have u managed to be on them that long? Are u in uk?

Grace212 Sat 27-Jul-19 21:58:46

Anon, thank you
That’s a lot of stuff! I can’t really drink coffee. I’d be flat on the floor if I took all that. Maybe that’s why the half dose has worked for so long.

Jaffa, yes, as per OP, I bought them. GP wouldn’t prescribe them for long.

GP offered diazepam after dad died but stupidly I said no. I now see they use it to get people off sleepers.

I’ve still got some which I’d like to save for emergencies so going to try tonight with nothing. Wish me luck!

Jaffacakebeast Sat 27-Jul-19 22:03:08

Good luck! At least the weathers cooled down

Gigia Sat 27-Jul-19 22:18:27

Good luck, you can do this. Honestly it will only last 4 nights and then you will feel so much better x

Grace212 Mon 29-Jul-19 10:59:21

Thanks all

I’m afraid I decided to reduce rather than stop - after having a look online, it seemed safer.

I obviously haven’t sleep much, don’t feel too awful but oddly hot and my cheeks are very red. I checked my blood pressure but it’s fine.

I think probably continue with 1.75 for a couple of days?

Gigia Mon 29-Jul-19 13:41:37

Hi yes it's definitely the safest and best way to do it if you can. Well done for decreasing your dose and good luck

anon812 Mon 29-Jul-19 14:07:49

Yes that's a better idea, you will avoid the initial hell I went through. Well done on reducing it!

Grace212 Mon 29-Jul-19 15:40:34

thank you

I don't understand why I'm red faced. I feel a bit....headachey - but that's natural of course.

TickleMyFanny Fri 09-Aug-19 13:48:36

Hi op how’re you getting on?

Grace212 Fri 09-Aug-19 15:24:56

No too bad, thank you
I had a major headache the day i posted and today. The red face was due to new makeup which I seem to be allergic to. blush

Apart fro that it’s been okay, haven’t taken any and havevmaged some sleep. I don’t think I’ll ever be someone who gets 7 hours though, but everyone in the family sleeps badly. I have missed my run most days due to being tired but did go Wednesday evening and this morning.

So if anyone is in despair - it’s doable!

TickleMyFanny Fri 09-Aug-19 17:52:16

Oh I’m so proud on your behalf!!! Well done 💐

Grace212 Fri 09-Aug-19 22:53:09

Thank you! I suppose I always knew I’d have to, shame I didn’t do it before.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »